Tornadoes · United States · Maryland · 2012

EF0 tornado, Scaggsville to Simpsonville, Maryland, June 1, 2012

From Scaggsville to Simpsonville, this EF0 tornado ran 1.6 miles across Howard County on June 1, 2012, touching down at 4:29 PM EDT and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 1, 2012
Touchdown
4:29 PM EDT (20:29 UTC)
Lifted
4:32 PM EDT (20:32 UTC)
On the ground
3 minutes
Path length
1.6 miles (2.5 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Howard County
Touchdown point
39.150, -76.878
Lift-off point
39.172, -76.870
Record number
1206011429-01

What the Weather Service recorded

Low pressure tracked through the Ohio Valley and into the Great Lakes. The warm front associated with this system passed through our region during the first. Plenty of moisture from the Gulf of Mexico and the Atlantic Ocean combined with strong forcing associated with the warm front, causing thunderstorms to develop. Moderate instability along with strong forcing caused some thunderstorms to become severe. ||Wind speed and direction changed rapidly with height near the warm front. This caused rotating thunderstorms, and some of them were able to produce tornadoes.

The tornado topped a few trees in a neighborhood just north of Hammond Middle School and south of the 10500 Block of Gorman Road. ||The tornado uprooted and topped trees at the end of Broad Cloth Way. The most intense damage was in the 7400 Block of Weather Worn Way near the intersection with Eden Brook Drive, where about two dozen mature hardwood trees were uprooted and snapped behind two homes. There was roof damage to a house after a large tree fell onto it, and another home across fro a Day Care Center on Eden Brook had its chimney blown over. ||After passing north of Eden Brook Driver near First League, tornado damage was more intermittent, with several trees topped. One large limb fell on a house on Kindler Road at Single Wheel Path. The tornado lifted before crossing Route 32. An eyewitness on Route 32 near Interstate 95 approximately two miles away observed the tornado just before it lifted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 17:51 UTC and running to 00:01 UTC.

Issued (UTC)ExpiredProductOffice
17:51 UTC00:01 UTCTornado WatchLWX
18:05 UTC18:45 UTCSevere Thunderstorm WarningLWX
18:16 UTC18:45 UTCTornado WarningLWX
18:35 UTC19:00 UTCTornado WarningLWX
18:38 UTC19:30 UTCSevere Thunderstorm WarningLWX
18:54 UTC20:00 UTCSevere Thunderstorm WarningLWX
19:06 UTC19:30 UTCTornado WarningLWX
19:18 UTC01:15 UTCFlash Flood WarningLWX
19:23 UTC20:15 UTCSevere Thunderstorm WarningLWX
19:40 UTC04:00 UTCFlash Flood WatchLWX
20:13 UTC20:45 UTCSevere Thunderstorm WarningLWX
20:31 UTC21:00 UTCTornado WarningLWX
21:23 UTC22:00 UTCTornado WarningLWX
21:56 UTC22:19 UTCTornado WarningLWX
22:35 UTC03:30 UTCFlash Flood WarningLWX
22:55 UTC23:12 UTCTornado WarningLWX
23:15 UTC23:41 UTCSevere Thunderstorm WarningLWX
00:01 UTC02:56 UTCTornado WatchLWX
00:46 UTC01:30 UTCSevere Thunderstorm WarningLWX
00:55 UTC01:30 UTCTornado WarningLWX
01:10 UTC07:15 UTCFlood WarningLWX
01:55 UTC07:45 UTCFlood WarningLWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Jun 1, 2:28 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 1, 2:28 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT FRI JUN 1 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC THIS EVENING
AND OVERNIGHT. THIS SYSTEM WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS...WITH SEVERE WEATHER LIKELY. AN UPPER TROUGH WILL
MOVE ACROSS THE EASTERN STATES SATURDAY AND PERSIST ALONG THE
EASTERN SEABOARD THROUGH THE MIDDLE PART OF NEXT WEEK. THIS WILL
MAINTAIN AN A SOMEWHAT UNSETTLED PATTERN SUNDAY THROUGH THE MIDDLE
PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COMPLICATED SYNOPTIC PATTERN THIS AFTERNOON. LOW PRESSURE CENTER
CURRENTLY LOCATED OVER THE SOUTHERN GREAT LAKES...WITH A STRONG COLD
FRONT STRETCHING SOUTHWARD TO THE DEEP SOUTH. A WARM FRONT IS DRAPED
ACROSS THE MASON DIXON LINE.

MULTICELLULAR CLUSTERS HAVE DEVELOPED IN THE WARM SECTOR AHEAD OF
THE COLD FRONT THIS AFTERNOON. IN ADDITION...A LINE OF THUNDERSTORMS
IS EXPECTED TO DEVELOP ALONG THE APPROACHING COLD FRONT. NICE
INVERTED V MODIFIED SOUNDING SHOWS THE POTENTIAL FOR DAMAGING WIND
GUSTS WITH ANY CONVECTION THAT DEVELOPS. TORNADOES WILL BE  POSSIBLE
IN THE ACTIVITY AHEAD OF THE FRONT AND ALONG THE QLCS LINE ALONG THE
COLD FRONT THIS EVENING. QLCS FEATURES ARE CLIMATOLOGICAL LY FAVORED
EAST OF THE BLUE RIDGE...AND ONLY MINIMAL INSTABILITY IS NECESSARY.
SO...STRONG/SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EVEN
WITH THE LOSS OF HEATING.

THE QLCS LINE ALONG THE FRONTAL BOUNDARY SHOULD BEGIN IMPACTING THE
WESTERN CWFA AROUND 5 TO 6 PM...CROSSING THE BLUE RIDGE AROUND 7 TO
8 PM...AND FINALLY EAST OF THE CWFA BETWEEN 10 AND MIDNIGHT. THE
MULTICELLULAR CONVECTION AHEAD OF THE FRONT CONTINUES TO FILL IN
EAST OF THE BLUE RIDGE THIS AFTERNOON.

PWATS HAVE DOUBLED FROM LAST NIGHTS SOUNDING TO AROUND 1.5 INCHES.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. WITH
ACTIVITY EXPECTED ALONG THE PRE-FRONTAL TROUGH AND THE COLD
FRONT...FLASH FLOODING WILL BE POSSIBLE WHERE STORMS REPEATEDLY MOVE
ACROSS. IN ADDITION...AREAS THAT HAVE RECEIVED HEAVY RAINFALL IN THE
LAST WEEK OR SO...IE DC...PRINCE WILLIAM...WESTERN MARYLAND AND
PORTIONS OF THE WEST VIRGINIA PANHANDLE WILL BE EVEN MORE
SUSCEPTIBLE TO FLASH FLOODING.

PRECIP WILL END FROM WEST TO EAST AFTER MIDNIGHT IN MOST
LOCALES...BUT MAY HANG ON ALONG THE WESTERN SHORE OF THE CHESAPEAKE
BAY THROUGH MORNING AS THE COLD FRONT SLOWS DOWN.
&&

.SHORT TERM /SATURDAY THROUGH SATURDAY/...
SATURDAY...SFC HIGH PRESSURE BRIEFLY BUILDS EAST ACROSS THE MID
ATLANTIC IN THE WAKE OF THE COLD FRONT. EXPECT WLY WINDS 15 TO 20
MPH. TEMPERATURES RETURN BELOW NORMAL WITH MID 70S AND MOSTLY SUNNY
SKIES FOR SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
AN UPPER TROUGH SETS UP ACROSS THE ERN CONUS SATURDAY NIGHT AND
PERSISTS AT LEAST INTO THE MIDDLE PART OF NEXT WEEK. SHORTWAVES ARE
EXPECTED TO CROSS THE REGION THROUGH EARLY NEXT WEEK THOUGH
CONFIDENCE IS LOW ENOUGH TO NOT WARRANT BETTER THAN LOW CHANCE POPS.
DETAILS ON THE IMPACTS OF THIS COMPLEX PATTERN WILL STILL NOT BE
AVAILABLE FOR PROBABLY A COUPLE MORE DAYS. THROUGH THE
EXTENDED...EXPECT TEMPERATURES TO REMAIN NEAR OR JUST BELOW NORMAL
WITH EITHER CLOUDS OR COOLER CANADIAN SOURCED AIR ACROSS THE REGION.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MVFR/IFR CONDITIONS EXPECTED THIS AFTERNOON AND EVENING AS SHOWERS
AND THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ACROSS THE MID
ATLANTIC.  SOME STORMS ARE CAPABLE OF 60 KT AND GREATER WINDS...
LARGE HAIL...AND ISOLATED TORNADOES.  AN ADDITIONAL LINE OF SHOWERS
AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS THE REGION EARLY
THIS EVENING WITH 1-2 HRS OF IFR CONDITIONS POSSIBLE.

COLD FRONT WILL CROSS THE REGION TONIGHT AND WINDS WILL SHIFT TO THE
NORTHWEST AT 5-10 KNOTS OVERNIGHT.

HIGH PRESSURE BRIEFLY RETURNS FOR SATURDAY WITH WLY FLOW 15 KT WITH
GUSTS AS HIGH AS 20 KT. A SEMI-ACTIVE WEATHER PATTERN CAN THEN BE
EXPECTED SUNDAY INTO NEXT WEEK AS AN UPPER TROUGH PERSISTS ACROSS
THE ERN CONUS.

&&

.MARINE...
STRONG COLD FRONT WILL MOVE THROUGH THE WATERS OVERNIGHT. STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED FOR THE REMAINDER OF THE EVENING
AND INTO THE OVERNIGHT HOURS. TORNADO WATCH IN EFFECT UNTIL 9 PM. NO
CHANGES TO THE SMALL CRAFT ADVISORY NEEDED. WINDS WILL SHIFT AROUND
TO THE WEST BEHIND THE FRONT TOWARDS DAWN.

WLY FLOW EXPECTED TO REMAIN BELOW 18 KT ON SATURDAY SO NO SMALL
CRAFT ADVISORY AS OF THIS TIME. A SEMI-ACTIVE WEATHER PATTERN IS
THEN SUNDAY INTO NEXT WEEK UNDER AN UPPER TROUGH.

&&

.TIDES/COASTAL FLOODING...
LESSER PREFERRED HIGH TIDE THIS EVENING WILL BE CLOSE BUT EXPECTED
BELOW MINOR CRITERIA AT SENSITIVE LOCATIONS. HOWEVER...THE EARLY
MORNING PREFERRED HIGH TIDE WILL PROBABLY EXCEED MINOR AT
SENSITIVE LOCATIONS. THE COLD FRONT WILL BE COMING THROUGH LATE
TONIGHT...SO THAT MAY DISRUPT THE INCREASE IN WATER LEVELS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ530>543.

&&

LISTEMAA/SHEFFIELD/JACKSON
Hazardous weather outlook, Jun 1, 3:44 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
344 PM EDT FRI JUN 1 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
344 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH HAS BEEN ISSUED UNTIL 900 PM EDT. IN ADDITION TO
ONGOING THUNDERSTORMS...A LINE OF THUNDERSTORMS WILL DEVELOP ALONG A STRONG
COLD FRONT AND MOVE THROUGH THE METROPOLITAN AREAS BETWEEN 7 PM
AND MIDNIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...LARGE HAIL AND TORNADOES. HEAVY RAINFALL COULD ALSO
LEAD TO FLASH FLOODING.

A FLASH FLOOD WATCH HAS BEEN ISSUED UNTIL MIDNIGHT FOR THE
WASHINGTON AND BALTIMORE METROPOLITAN AREAS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY THROUGH TONIGHT.

MINOR TIDAL FLOODING IS POSSIBLE DURING HIGH TIDE TONIGHT ALONG
THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER...PARTICULARLY AT SENSITIVE LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE OVER THE WATERS
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY ALL SEVERE WEATHER
REPORTS TO YOU LOCAL NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
344 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH HAS BEEN ISSUED UNTIL 900 PM EDT.  A LINE OF
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STRONG COLD FRONT
AND MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...LARGE HAIL AND TORNADOES. HEAVY RAINFALL COULD ALSO LEAD
TO FLASH FLOODING.

A FLASH FLOOD WATCH HAS BEEN ISSUED UNTIL MIDNIGHT EDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY ALL SEVERE WEATHER
REPORTS TO YOU LOCAL NATIONAL WEATHER SERVICE.

KONARIK

In the hours before

Local storm report, Jun 1, 3:50 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      1 WSW DAMASCUS          39.27N  77.23W
06/01/2012                   MONTGOMERY         MD   CO-OP OBSERVER

            BRIDGE ON KINGS VALLEY RD IS UNDER WATER.

&&

EVENT NUMBER LWX1200190

JACKSON
Local storm report, Jun 1, 3:55 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     2 WSW DAMASCUS          39.27N  77.25W
06/01/2012                   MONTGOMERY         MD   BROADCAST MEDIA

            LARGE TREE DOWN ACROSS KINGSTEAD RD OFF BURNT HILL RD.

&&

EVENT NUMBER LWX1200191

JACKSON
Local storm report, Jun 1, 4:04 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      2 S GREEN VALLEY        39.31N  77.24W
06/01/2012                   MONTGOMERY         MD   BROADCAST MEDIA

            BRIDGE FLOODED ON BETHESDA CHURCH RD NEAR CLARKSBURG RD

&&

EVENT NUMBER LWX1200192

JACKSON
Local storm report, Jun 1, 4:11 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     3 SSE DAMASCUS          39.24N  77.19W
06/01/2012                   MONTGOMERY         MD   EMERGENCY MNGR

            DAMAGE RESPONSE TO 23000 BLOCK OF WOODFIELD RD.

&&

EVENT NUMBER LWX1200193

JACKSON
Local storm report, Jun 1, 4:20 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     2 SW PATAPSCO           39.52N  76.92W
06/01/2012                   CARROLL            MD   EMERGENCY MNGR

            TREES DOWN AT 2000 BLOCK OF GREEN MILL RD NEAR
            FINKSBURG.

&&

EVENT NUMBER LWX1200194

JACKSON
Local storm report, Jun 1, 4:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 ESE HAMPSTEAD         39.61N  76.84W
06/01/2012                   CARROLL            MD   BROADCAST MEDIA

            DAMAGED TREES NEAR HAMPSTEAD.

&&

EVENT NUMBER LWX1200195

SBK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

8.5 hours before the tornado, 51 km from the path. June 1, 2012.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 26 joules per kilogram, CIN -174, lifted condensation level 1061 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 148 square meters per square second, 0 to 6 km bulk shear 32 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-174 J/kg
Surface CAPE
10 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

3.5 hours after it, 51 km from the path. June 2, 2012.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 497 joules per kilogram, CIN -25, lifted condensation level 621 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-06-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 289 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
401 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.1
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Fort Meade (FME), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:30 UTC78.866.2140° 11 kt181008.8
18:51 UTC80.666.2140° 13 kt201008.1
19:12 UTC7764.4130° 11 kt181008.1
19:33 UTC7762.6120° 9 kt141007.5
19:54 UTC7762.6130° 12 kt161007.5
20:18 UTC7762.6130° 13 kt181006.8
20:39 UTC7762.6160° 5 kt141007.1
21:00 UTC75.264.4140° 12 kt181007.5
21:21 UTC69.868160° 7 kt161007.5
21:42 UTC6866.2190° 11 kt1008.5
22:03 UTC64.462.6210° 3 kt161007.5
22:24 UTC64.462.60° 0 kt1007.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 57 km away, was scanning. The volume nearest the touchdown began at 20:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:08 UTCTSTM WND DMGDickersonMontgomery, MDLARGE LIMB SNAPPED NEAR MOUNT EPHRAIM ROAD AND MD-28.
18:28 UTCTSTM WND DMG2 Wsw DamascusMontgomery, MDLARGE TREE DOWN ACROSS KINGSTEAD RD OFF BURNT HILL RD.
18:29 UTCTORNADO1 W DamascusMontgomery, MDRATED EF-0. PATH LENGTH 1.0 MILES. WIDTH 0.1 MILES. DAMAGE MAINLY TO TREES EXCEPT A PORTION OF A BARN ROOF WAS PEELED OFF.
18:33 UTCFUNNEL CLOUD3 Ssw DamascusMontgomery, MDNO DAMAGE
18:35 UTCTSTM WND DMGPoolesvilleMontgomery, MDTREE DOWN AT RESIDENCE. MT. NEBO ROAD
18:35 UTCHAIL 0.75Green ValleyFrederick, MD
18:37 UTCTSTM WND DMG1 Sse MonroviaFrederick, MDA LARGE BRANCH WAS SNAPPED AND FELL INTO POWER LINES ALONG WELLER ROAD
18:37 UTCTSTM WND DMGPoolesvilleMontgomery, MDTREE DOWN AT RESIDENCE. MT. NEBO ROAD
18:37 UTCTORNADO3 Nw CountrysideMontgomery, MDVERY BRIEF EF0 TORNADO CONFIRMED BY VIDEO.
18:37 UTCTORNADO4 Nnw CountrysideMontgomery, MDCORRECTION TO SOURCE AND STARTING LOCATION...NWS STORM SUVERY CONFIRMED AN EF0 TORNADO PRODUCED INTERMITTENT DAMAGE...TOPPED TREES...IN THE 14000 TO 15000 BLOCK OF MOUNT NEBO RD. PATH LENGTH 0.5 MILES...WIDTH 50 YDS.
18:48 UTCTORNADO2 Se Mount AiryCarroll, MDA BRIEF TORNADO...RATED EF0...STARTED JUST WEST OF THE INTERSECTION OF TWIN ARCH ROAD AND OLD FREDERICK ROAD AND JUST NORTH OF I-70...CONTINUING NORTH UNTIL IT DISSIPATED AFTER CROSSING TWIN ARCH ROAD. PATH LENGTH 0.4 MI
18:52 UTCTORNADO1 Sw WatersvilleHoward, MDA TORNADO...RATED EF1...STARTED ON WEST WATERSVILLE ROAD JUST NORTH OF OLD FREDERICK ROAD AND MOVED NORTHEAST BEFORE DISSIPATING NEAR THE INTERSECTION OF WATERSVILLE ROAD AND FLAG MARSH ROAD. PATH LENGTH 1.4 MILES...MAX
18:54 UTCTSTM WND DMG1 Wnw BoydsMontgomery, MDSEVERAL LARGE TREE LIMBS DOWN FROM THUNDERSTORM WIND.
19:02 UTCTSTM WND DMG1 Sw WatersvilleHoward, MDTREES DOWN NEAR INTERSECTION OF WEST WATERSVILLE ROAD AND OLD FREDERICK ROAD.
19:07 UTCTSTM WND DMG3 Sse DamascusMontgomery, MDDAMAGE RESPONSE TO 23000 BLOCK OF WOODFIELD RD.
19:08 UTCFUNNEL CLOUDDamascusMontgomery, MDNO DAMAGE.
19:09 UTCTORNADO2 Sse DamascusMontgomery, MDRATED EF-0. PATH LENGTH 1.0 MILE AND WIDTH 0.1 MILE. DAMAGE MAINLY TO TREES WITH MINOR STRUCTURE DAMAGE TO SEVERAL HOMES.
19:15 UTCFLASH FLOOD3 Sw Green ValleyFrederick, MDGREEN VALLEY ROAD WAS CLOSED NEAR KNOLLS PARKWAY.
19:21 UTCTSTM WND DMG2 N GamberCarroll, MDSWATH OF MAINLY TREE DAMAGE SOUTH OF TORNADO TRACK APPEARS TO HAVE BEEN CAUSED BY REAR FLANK DOWNDRAFT WIND.
19:21 UTCTORNADO3 Nnw GamberCarroll, MDPATH LENGTH 2.9 MILES AND WIDTH 150 YARDS. DAMAGE CONSISTED OF UPROOTED AND SNAPPED TREES AND LIMBS.
19:23 UTCTSTM WND DMG2 Sw PatapscoCarroll, MDTREES DOWN AT 2000 BLOCK OF GREEN MILL RD NEAR FINKSBURG.
19:24 UTCTSTM WND DMG2 Nnw FinksburgCarroll, MDNUMEROUS TREES UPROOTED AND SNAPPED ON SPENCER LN AND BROWN RD NEAR OLD WESTMINSTER PIKE
19:40 UTCFLASH FLOOD1 Wsw DamascusMontgomery, MDBRIDGE ON KINGS VALLEY RD IS UNDER WATER.
19:45 UTCTSTM WND DMG1 Ese HampsteadCarroll, MDDAMAGED TREES NEAR HAMPSTEAD.
19:50 UTCFLASH FLOOD1 Nne DamascusMontgomery, MDROADS CLOSED NEAR DAMACUS TOWN CENTER.
19:50 UTCFLASH FLOOD2 S Green ValleyMontgomery, MDBRIDGE FLOODED ON BETHESDA CHURCH RD NEAR CLARKSBURG RD
19:55 UTCFLASH FLOOD1 Se ReeseCarroll, MDSANDYMOUNT ROAD WAS CLOSED NEAR BALTIMORE BOULEVARD.
19:55 UTCFLASH FLOOD2 W FriendshipMontgomery, MDCLARKSBURG ROAD WAS CLOSED AT BETHESDA CHURCH ROAD.
20:15 UTCTSTM WND DMG2 Nne CarrolltonCarroll, MDTWO TREES DOWN NEAR COON CLUB ROAD AT ACADEMY DRIVE.
20:24 UTCTSTM WND DMG2 Sse SimpsonvilleHoward, MDTREE KNOCKED OVER ONTO ROOF OF HOUSE. ROOF COLLAPSED.
20:25 UTCTSTM WND DMG1 Sse SimpsonvilleHoward, MDDAMAGE TO TREES INCLUDED SOME TREES THAT WERE STRIPPED OF MOST BRANCHES
20:28 UTCTSTM WND DMG1 Sse SimpsonvilleHoward, MDMULTIPLE TREES DOWN.
20:28 UTCTSTM WND DMG2 Ese MillersCarroll, MDTWO TREES DOWN NEAR MILLERS STATION ROAD AND ROHRBAUGH ROAD.
20:29 UTCTORNADO1 Ene ScaggsvilleHoward, MDTORNADO RATED EF0. PATH LENGTH 1.6 MILES AND WIDTH 75 YARDS. DAMAGE CONSISTED OF SNAPPED AND UPROOTED TREES AND LIMBS. PATH STARTED SOUTH OF MIDDLE PAUTEXNT RIVER NEAR GORMAN RD AND EXTENDED NORTH TO KINGS MEADE BEFORE L
20:30 UTCTSTM WND DMG1 Sse SimpsonvilleHoward, MDPATH OF TREES DOWN NEAR INTERSECTION OF FIRST LEAGUE AND EDEN BROOK DRIVE
20:30 UTCFLASH FLOOD1 Nw GreenmountCarroll, MDHANOVER PIKE WAS CLOSED NEAR BAGLER ROAD.
20:30 UTCHAIL 1.72 Sse ColumbiaHoward, MD
20:30 UTCHAIL 1.752 Sse ColumbiaHoward, MD
20:34 UTCTSTM WND DMG2 Se ColumbiaHoward, MDTREES KNOCKED DOWN NEAR INTERSECTION OF RUSTLING LEAF AND SNOWDEN RIVER PARKWAY.
20:35 UTCTSTM WND DMG2 Ne ColumbiaHoward, MDMULTIPLE TREES DOWN NEAR INTERSECTION OF OLD ANNAPOLIS RD AND RED BRANCH RD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in MarylandEvery tornado in Maryland since 1950Warnings in force in Maryland nowThe forecast where you are

The other tornadoes of June 1, 2012

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 12:29 PM EDTEF0Montgomery, MD0.6150$5,000
June 12:37 PM EDTEF0Montgomery, MD0.650$5,000
June 12:48 PM EDTEF0Carroll, MD0.4100$5,000
June 12:52 PM EDTEF1Howard, MD2.1200$5,000
June 13:09 PM EDTEF0Montgomery, MD0.575$50,000
June 13:21 PM EDTEF1Carroll, MD2.9150$200,000
June 14:32 PM EDTEF0York, PA0.025$25,000
June 15:13 PM EDTEF0Okeechobee, FL0.920
June 15:18 PM EDTEF0Pasquotank, NC0.650
June 15:25 PM EDTEF1Westmoreland, PA4.8300$3.0 million
June 15:27 PM EDTEF0Prince George's, MD0.950$2,000
June 15:46 PM EDTEF0Anne Arundel, MD0.175$3,000
June 15:56 PM EDTEF1Harford, MD1.23002$300,000
June 16:18 PM EDTEF0Bedford, PA1.575$25,000
June 15:27 PM CDTEF0Brown, SD0.510
June 16:31 PM EDTEF1Allegany, MD1.1175$2,000
June 17:02 PM EDTEF0City of Petersburg, VA3.01505$175,000
June 17:06 PM EDTEF0Anne Arundel, MD6.6100$100,000
June 17:17 PM EDTEF0Hanover, VA1.8100
June 18:13 PM EDTEF1City of Hampton, VA3.2500$1.0 million
June 18:30 PM EDTEF0Queen Anne's, MD5.050$100,000
June 17:59 PM CDTEF0Clark, SD2.420
June 19:08 PM EDTEF0Northampton, VA0.775$3,000
June 18:48 PM CDTEF0Clark, SD0.510
June 19:14 PM CDTEF0Clark, SD0.610

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.